Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Lubbock, TX

May 19, 2018Childress County, Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 19, 2018, 4:57 PM CDT for Childress County, Cottle County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 4:57 PM CDT (21:57 UTC)
Expired
May 19, 2018, 5:45 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Childress County, TX, Cottle County, TX

The radar

The Altus AFB radar (KFDR), 113 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:20 PM CDTHAIL 1Paducah, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS54 KLUB 192157
SVRLUB
TXC075-101-192245-
/O.NEW.KLUB.SV.W.0069.180519T2157Z-180519T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
457 PM CDT SAT MAY 19 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southern Childress County in the Panhandle of Texas...
  Cottle County in northwestern Texas...

* Until 545 PM CDT

* At 457 PM CDT, severe thunderstorms were located along a line
  extending from near Northfield to near Cee Vee to near Delwin,
  moving northeast at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Paducah, Cee Vee, Swearingen and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3397 10005 3389 10030 3388 10049 3431 10052
      3431 10042 3434 10042 3443 10000
TIME...MOT...LOC 2157Z 243DEG 28KT 3430 10051 3415 10043 3394 10043 

HAIL...2.00IN
WIND...60MPH
 
$$

26
5 follow-up statements
171 
WWUS54 KLUB 192208
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
508 PM CDT SAT MAY 19 2018

TXC075-101-192245-
/O.CON.KLUB.SV.W.0069.000000T0000Z-180519T2245Z/
Childress TX-Cottle TX-
508 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN CHILDRESS AND COTTLE COUNTIES...

At 508 PM CDT, severe thunderstorms were located along a line
extending from near Tell to near Cee Vee to near Paducah, moving
northeast at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Paducah, Swearingen and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3397 10005 3389 10030 3394 10047 3415 10042
      3434 10042 3443 10000
TIME...MOT...LOC 2208Z 242DEG 28KT 3431 10037 3418 10035 3397 10038 

HAIL...2.00IN
WIND...60MPH
 
$$

26
694 
WWUS54 KLUB 192218
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
518 PM CDT SAT MAY 19 2018

TXC075-101-192245-
/O.CON.KLUB.SV.W.0069.000000T0000Z-180519T2245Z/
Childress TX-Cottle TX-
518 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CHILDRESS AND CENTRAL COTTLE COUNTIES...

At 517 PM CDT, severe thunderstorms were located along a line
extending from near Childress to Paducah to near Delwin, moving east
at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Paducah, Swearingen and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3397 10005 3389 10030 3393 10040 3407 10038
      3413 10034 3421 10036 3435 10034 3443 10000
TIME...MOT...LOC 2217Z 263DEG 19KT 3436 10025 3402 10031 3393 10034 

HAIL...2.00IN
WIND...60MPH
 
$$

26
457 
WWUS54 KLUB 192223
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
523 PM CDT SAT MAY 19 2018

TXC075-101-192245-
/O.CON.KLUB.SV.W.0069.000000T0000Z-180519T2245Z/
Childress TX-Cottle TX-
523 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CHILDRESS AND CENTRAL COTTLE COUNTIES...

At 523 PM CDT, severe thunderstorms were located along a line
extending from near Childress to near Paducah to near Chalk, moving 
east at 20 mph.  This storm produced one inch hail in Paducah at 520 
pm.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Paducah, Swearingen and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3397 10005 3389 10030 3393 10040 3407 10038
      3413 10034 3421 10036 3435 10034 3443 10000
TIME...MOT...LOC 2223Z 263DEG 19KT 3437 10021 3402 10026 3394 10029 

HAIL...2.00IN
WIND...60MPH
 
$$

26
202 
WWUS54 KLUB 192230
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
530 PM CDT SAT MAY 19 2018

TXC075-101-192245-
/O.CON.KLUB.SV.W.0069.000000T0000Z-180519T2245Z/
Childress TX-Cottle TX-
530 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CHILDRESS AND EASTERN COTTLE COUNTIES...

At 529 PM CDT, severe thunderstorms were located along a line
extending from near Childress to near Paducah to near Chalk, moving
east at 20 mph.  One inch hail was reported in Paducah at 520 pm.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Paducah, Swearingen and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3397 10005 3391 10027 3395 10031 3408 10035
      3418 10029 3437 10026 3443 10000
TIME...MOT...LOC 2229Z 263DEG 19KT 3437 10018 3402 10023 3394 10026 

HAIL...1.75IN
WIND...60MPH
 
$$

26
571 
WWUS54 KLUB 192237
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
537 PM CDT SAT MAY 19 2018

TXC075-101-192245-
/O.CON.KLUB.SV.W.0069.000000T0000Z-180519T2245Z/
Childress TX-Cottle TX-
537 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...

At 537 PM CDT, severe thunderstorms were located along a line
extending from near Kirkland to near Swearingen to near Chalk, 
moving northeast at 25 mph.  This storm produced 1 inch hail in 
Paducah at 520 pm.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Swearingen and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3397 10005 3394 10015 3400 10025 3410 10029
      3422 10024 3438 10020 3443 10000
TIME...MOT...LOC 2237Z 245DEG 22KT 3437 10013 3408 10017 3394 10022 

HAIL...2.00IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:24 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 19, 2:24 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
224 PM CDT Sat May 19 2018

.DISCUSSION...
Lift was in no short supply this afternoon as a well-defined
stationary front was found draped from Childress southwest to
Levelland and Plains as of 1 PM. Aloft, water vapor imagery
revealed an impulse in SW flow approaching from southeast NM and
far West TX. Add to this the RRQ to an upper jet and a very modest
EML (per Lubbock Airport AMDAR profiles) and the stage is primed
for scattered to numerous storm development. Similar to Friday,
an axis of elevated convection early this afternoon is expected to
become more surface based by mid afternoon and make full use of
2000 to 3000 J/kg of MLCAPE. Unlike Friday, today we have a deeper
fetch of moisture advection underway (as noted by an axis of
stratus aligned from Del Rio north to near Big Spring) which will
limit the degree to which moisture mixes out this afternoon.
Although oriented parallel to the boundary, deep layer shear
values around 35 knots will promote storm organization, including
some mesos given favorable backing of low level winds for
maintaining storm relative inflow. Modes overall should favor
linear structures given minimal capping and consolidating
outflows over time. This argues the greatest threat will be
downbursts as the significant hail potential should be restricted
to individual cells early in the event.

Following an inevitable MCS development off the Caprock this
evening, a reinforcing cold front will drop south and aid in
focusing a second round of storms, mainly after midnight. What
looks particularly interesting about this setup is the presence of
a 30-40 knot LLJ feeding rich mixing ratios northward overnight.
This isentropic ascent should focus numerous elevated storms
overnight, with some likelihood for training precip and heavy
rain. Majority of CAMs and global models indicate such a scenario
as PWATs rise to over 1 inch. This precip should wane from N-S
toward daybreak Sunday as the layer of isentropic ascent shifts
south. Widespread stratus trapped along the frontal inversion and
cool NE winds will make for a pleasantly cool day area wide. PoPs
were dried out in most areas by the afternoon as saturated depths
thin out and omega vanishes. Prospects for additional storms
arriving Sun night from sern NM remain decent, but not definite as
this will hinge on the strength of the LLJ/isentropic forcing and
any pre-existing storms that manage to form in the easterly
upslope of NM. Weak upper ridging during this time may also limit
the coverage of precip, which should amplify a bit on Monday ahead
of increasingly cyclonic SW flow for Mon night and Tue. Broad SE
winds in the low levels during this time will keep the dryline
well to our west, which may also curtail PoPs during the day and
make for more of a nocturnal threat of storms and perhaps a
diminished severe threat. By later week, weakening winds aloft in
response to anticyclonic flow and sharper ridging atop the region
should bring a gradual demise to PoPs and spell a return to drier
and somewhat hotter conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 19, 4:36 PM CDT, 21 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
436 PM CDT Sat May 19 2018

TXZ021>044-200815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
436 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There will be a risk for severe thunderstorms this afternoon
east a Tahoka to Plainview to Childress line. Hail to the size of
baseballs and wind gusts to 70 mph along with a tornado or two
are possible. A risk for large hail and severe wind gusts along
with localized flooding will spread over most areas tonight as a
cold front moves into the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong or severe thunderstorms also may develop Monday through
Wednesday as an unsettled pattern holds over our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:42 PM CDTSpecial Weather StatementLUBHall33 min
May 19, 3:39 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley51 min
May 19, 4:14 PM CDTSevere Thunderstorm WarningLUBDickens, Motley16 min
May 19, 4:28 PM CDTSevere Thunderstorm WarningLUBCottle, Motley47 min
May 19, 5:44 PM CDTSevere Thunderstorm WarningLUBCottle16 min
May 19, 5:56 PM CDTSevere Thunderstorm WarningLUBCrosby49 min
May 19, 5:58 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lynn29 min
May 19, 6:40 PM CDTFlash Flood WarningLUBCrosby, Dickens67 min
May 19, 6:43 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Motley47 min
May 19, 6:53 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.